Back to Ask the Diabetes Team Ask the Diabetes Team

From Massachusetts, USA:

My 12 year old daughter has had Type 1 for five years now. Now with puberty setting in, her blood sugars are crazy. We adjust insulin almost every five days. For almost two months now she has been getting migraine headaches. She is on medication for them. Are migraines common with young diabetic girls? And will they affect blood sugars the way a head cold or illness would?


The changing hormones of puberty make diabetes control particularly difficult. It is not uncommon for insulin requirements to change frequently.

It is also not uncommon for migraines to start in females at this age. Sometimes migraines are brought on by sudden drops in blood sugar, so I would try to avoid low blood sugars or rapid changes in blood sugars as much as possible (I realize this may not be easy, but sometimes overly aggressive attempts at lowering blood sugars can lead to frequent lows).

As far as the effect of migraines on blood sugars, any stress including migraines could increase the blood sugars. I have also seen teenagers who vomit or are unable to eat with migraines develop severe low blood sugars.

You didn't mention what medication your daughter is taking, but be aware that beta blockers (Propranolol, Inderal, Nadolol) can interfere with the early warning signs of a dropping blood sugar and make it more likely for someone on insulin to develop severe low blood sugars without warning. Another medication commonly used to prevent migraines in teenagers, Periactin, increases the appetite and can lead to weight gain and thus make diabetes control more difficult. This is not to say these medications are contraindicated if your child has migraines, but if used, you and her doctor need to take these issues into account.


Original posting 2 Dec 1998
Posted to Aches and Pains and Puberty


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.